MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Codes Thrombus (2101); No Code Available (3191)
Date of Event 03/31/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
This (b)(6) yr old male patient in the (b)(6) clinical study was noted to have a kink in the left iliac leg graft (on the opposite side as the branch graft) on the 12 month follow-up ct (365 days pp).There was also loss of seal in the right internal iliac artery.A secondary intervention was performed on (b)(6) 2016 (380 days pp).Index procedure: on (b)(6) 2015, the patient received the following devices: 12 mm x 61 mm x 58 mm branch graft right eia, 24 mm x 74 mm zenith aaa main body, 16 mm x 90 mm iliac leg graft (same side as branch-right): 24 mm x 90 mm iliac leg graft (opposite side branch-left): another manufacturer's covered stent.There was no difficulty deploying any of the devices.A molding balloon was used without difficulty.Post stent dilatation was performed with a 10 mm x 20 mm balloon at 10 atm for 30 seconds.Post-procedure angiography revealed patent devices with no endoleaks or kinks.The patient was discharged from the hospital on (b)(6) 2015 (one day post procedure).One month follow-up: on (b)(6) 2015 (29 days pp), the one month ct was performed.The core lab evaluation revealed that the devices were patent and intact with no endoleaks.A kink was noted in the iliac leg graft on the side opposite the branch graft.Six month follow-up: (b)(6) 2015 (212 days pp), the six month follow-up ct was completed.The core lab evaluation revealed that the devices were patent and intact with no migration or endoleaks.A kink was noted in the iliac leg graft on the side opposite the branch graft.Twelve month follow-up: on (b)(6) 2016 (365 days pp), the 12-month follow-up ct was completed.The core lab evaluation revealed that the devices were patent and intact with no migration.A distal type i endoleak was noted involving the atrium icast stent.A kink was noted in the iliac leg graft on the side opposite the branch graft.There was also increased thrombus noted distal to the kink in the left iliac limb.Secondary intervention: on (b)(6) 2016 (380 days pp), the patient was treated with placement of an additional 16 mm x 56 mm iliac leg to the left common iliac, a 80mm x 14.0 mm x 60 mm zilver stent through the left iliac leg, and an another manufacturer's covered graft in the right internal iliac artery.The completion angio showed no endoleak.The site indicated that the adverse event was possibly related to the study product, and unlikely related to the study procedure.No further information has been received.
 
Additional Manufacturer Narrative
(b)(4).Evaluation results: complaint sample evaluation was not performed since no product or imaging was returned to assist with this investigation.A review of complain history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and trends was conducted during the complaint investigation.The complaint is related to the graft included in the device.The batch records for the reported device, lot (zenith flex with spiral-z technology aaa endovascular graft iliac leg) and the graft lot (zenith spiral leg extension graft) were evaluated.No evidence was found suggesting that the device was manufactured, inspected or released outside cook medical specifications.Graft was manufactured following manufacturing instructions, and inspected according to quality control(qc) instructions.The quality control inspection requires the thorough inspection of the grafts for correct use of materials, accurate measurements, accurate positioning and alignment of the stent points, verification that the stents are sewn securely to the graft material, correct placement and alignment of gold marker bands.This is done via the use of calipers, meter scales, and visual inspections.The final instruction in this inspection requires to: under magnification, confirm that the entire graft has no damage, foreign matter, frays, or holes except for suture entry and exit points.Stents must be clean and free of any damage or foreign matter.Stents must have no nicks, bends, damaged solder, or sharp gold markers.The graft was loaded into the spiral z, z-track according to the manufacturing instructions.Final inspection was done according to quality control documentation that requires to: -compare product to work order, boat tag, identification label, specifications, and drawings.All must match.- confirm that the entire graft has no foreign matter.Graft cannot be loaded more than twice.- confirm positioner grip is placed on sub-assembly.- confirm correct diameter of graft.- confirm correct length of graft.- confirm graft is positioned correctly.- visually examine.If a tfle or zsle is specified, measure length of both proximal and distal internal stents, and record distal length on work order.If an esc or zisl is specified, measure distal graft diameter with meter scale and record on work order.- confirm that the graft has not been caught on the threaded tip and that the graft moves freely inside the delivery system.All is verified via the use of meter scales and visual inspections.The above mentioned and specific training requirements are set in place to satisfy the numerous design verification and validation activities that have been performed to ensure that this device meets design, and needs of the user requirements.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Patient information indicates that a secondary intervention was performed to replace graft.Therefore, according to quality engineering risk analysis, the use of additional stents and/or graft represents a moderate harm.This is due to the numerous verification and validation activities performed on this device prior its release and the fact that it is shipped with an ifu that lists the anatomical requirements, warnings and precautions, and the correct deployment procedure.The instructions for use also advises on appropriate patient follow so that changes in the structure, should they occur, can be identified and addressed before causing clinical problems.This should yield a very high probability of detection.According to quality systems documentation, the risk is considered acceptable.No additional risk reduction activities will be pursued.To determine the incidence of this event, a search was performed for complaints from the abdominal family.The search was performed using risk assessment search criteria for all complaints (open and closed) entered since january 1, 2013 until july 14, 2016.The query identified 14 complaints, with 14 confirmed cases.The frequency of occurrence was then calculated by normalizing for the sales volume of the zenith global abdominal family products for the same date range ((b)(4)).A frequency of (b)(4) was calculated.A search was performed searching for complaint-triggered nonconformance related to ¿kink¿.None was found.It should be noted, that as indicated in the patient information, the post-procedure angiography revealed patent devices with no endoleaks or kinks.The kink was discovered during the first month follow up.Therefore, it can be concluded that the event was likely related contributed to the patient¿s anatomy or device related.Since the device was not returned for additional inspections, and with the available information, a definitive root cause could not be determined.Nevertheless, the appropriate personnel have been notified of this incident.
 
Event or Problem Description
This (b)(6) male patient in the zenith iliac branch system clinical study was noted to have a kink in the left iliac leg graft (on the opposite side as the branch graft) on the 12 month follow-up ct (365 days pp).There was also loss of seal in the right internal iliac artery.A secondary intervention was performed on (b)(6) 2016 (380 days pp).Index procedure: on (b)(6) 2015, the patient received the following devices: ¿ 12 mm x 61 mm x 58 mm branch graft right eia, ¿ 24 mm x 74 mm zenith aaa main body, ¿ 16 mm x 90 mm iliac leg graft (same side as branch-right): ¿ 24 mm x 90 mm iliac leg graft (opposite side branch-left): ¿ another manufacturer's covered stent.There was no difficulty deploying any of the devices.A molding balloon was used without difficulty.Post stent dilatation was performed with a 10 mm x 20 mm balloon at 10 atm for 30 seconds.Post-procedure angiography revealed patent devices with no endoleaks or kinks.The patient was discharged from the hospital on (b)(6) 2015 (one day post procedure).One month follow-up: on (b)(6) 2015 (29 days pp), the one month ct was performed.The core lab evaluation revealed that the devices were patent and intact with no endoleaks.A kink was noted in the iliac leg graft on the side opposite the branch graft.Six month follow-up: (b)(6) 2015 (212 days pp), the six month follow-up ct was completed.The core lab evaluation revealed that the devices were patent and intact with no migration or endoleaks.A kink was noted in the iliac leg graft on the side opposite the branch graft.Twelve month follow-up: on (b)(6) 2016 (365 days pp), the 12-month follow-up ct was completed.The core lab evaluation revealed that the devices were patent and intact with no migration.A distal type i endoleak was noted involving the atrium icast stent.A kink was noted in the iliac leg graft on the side opposite the branch graft.There was also increased thrombus noted distal to the kink in the left iliac limb.Secondary intervention: on (b)(6) 2016 (380 days pp), the patient was treated with placement of an additional 16 mm x 56 mm iliac leg to the left common iliac, a 80mm x 14.0 mm x 60 mm zilver stent through the left iliac leg, and another manufacturer's covered graft in the right internal iliac artery.The completion angio showed no endoleak.The site indicated that the adverse event was possibly related to the study product, and was unlikely related to the study procedure.No further information has been received.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5679717
Report Number1820334-2016-00364
Device Sequence Number214623
Product Code MIH
UDI-Device Identifier10827002552477
UDI-Public(01)10827002552477(17)170923(10)5287956
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source study
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-24-90-ZT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/31/2016
Device Age20 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/25/2016
Supplement Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight83